Alert archive / Minnesota / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Sioux Falls, SD

April 15, 2009

NWS Sioux Falls, SD issued this red flag warning at Apr 15, 2009, 4:13 AM CDT. It took effect at Apr 15, 2009, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2009, 4:13 AM CDT (09:13 UTC)
In effect from
Apr 15, 2009, 12:00 PM CDT
Expired
Apr 15, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFSD 151018
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 AM CDT WED APR 15 2009

WITH DEVELOPING LOW PRESSURE OVER THE ROCKIES...AND HIGH PRESSURE 
SITUATED THROUGH THE UPPER MIDWEST EASTWARD...SOUTHEAST SURFACE 
WINDS WILL INCREASE ACROSS THE AREA THIS AFTERNOON. IN 
ADDITION...VERY DRY RH VALUES EAST OF INTERSTATE 29 WILL CREATE RED 
FLAG CONDITIONS OVER SOUTHWEST MINNESOTA...EXTREME NORTHWEST 
IOWA...THE IOWA GREAT LAKES AREA...AND SOUTHWARD INTO THE STORM LAKE 
IOWA AREA. THESE AREAS WILL SEE THE COMBINATION OF SUSTAINED WIND 
SPEEDS OR FREQUENT GUSTS TO 25 MPH...COUPLED WITH HUMIDITY VALUES 
DROPPING TO 20 TO 25 PERCENT.

IAZ301-MNZ900-151715-
/O.UPG.KFSD.FW.A.0001.090415T1700Z-090416T0000Z/
/O.NEW.KFSD.FW.W.0001.090415T1700Z-090416T0000Z/
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
413 AM CDT WED APR 15 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN MINNESOTA...900
IN IOWA...301

AFTERNOON WIND SPEEDS WILL FREQUENTLY BE AT 25 MPH...COUPLED WITH
HUMIDITY VALUES POTENTIALLY FALLING TO NEAR 20 PERCENT. THE FINE 
FUELS CONTINUE TO BE VERY DRY. THEREFORE UNDER THESE 
CONDITIONS...FIRE GROWTH COULD BE VERY RAPID...WITH RAPID RATES OF 
SPREAD...AND FIRES EXHIBITING CRITICAL BEHAVIOR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS83 KFSD 152055
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT WED APR 15 2009

.LOW PRESSURE IS STRENGTHENING OVER THE CENTRAL ROCKIES...COUPLED
WITH HIGH PRESSURE MOVING EASTWARD THROUGH THE GREAT LAKES REGION.
THEREFORE RED FLAG WARNING CONDITIONS WILL CONTINUE FOR SOUTHWEST
MINNESOTA AND SOUTHWARD INTO THE IOWA GREAT LAKES REGION AND STORM
LAKE IOWA INTO EARLY EVENING.

IAZ301-MNZ900-160000-
/O.CON.KFSD.FW.W.0001.000000T0000Z-090416T0000Z/
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
355 PM CDT WED APR 15 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN MINNESOTA...900
IN IOWA...301

LATE AFTERNOON WIND SPEEDS WILL AVERAGE 20 TO 30 MPH...COUPLED
WITH HUMIDITY VALUES FALLING TO 15 TO 25 PERCENT. THE FINE FUELS
CONTINUE TO BE VERY DRY. THEREFORE UNDER THESE CONDITIONS...FIRE
GROWTH WOULD BE VERY RAPID...WITH RAPID RATES OF SPREAD...AND
FIRES EXHIBITING CRITICAL BEHAVIOR. BY EARLY EVENING...AIR WHICH
IS MORE MOIST WILL MOVE INTO THESE AREAS FROM THE SOUTHWEST...
RAISING THE HUMIDITY VALUES AND ENDING THE RED FLAG THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

 MJF
000 
WWUS83 KFSD 152340
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT WED APR 15 2009

IAZ301-MNZ900-160045-
/O.EXP.KFSD.FW.W.0001.000000T0000Z-090416T0000Z/
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
640 PM CDT WED APR 15 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES:
IN MINNESOTA...900
IN IOWA...301

TEMPERATURES ARE BEGINNING TO COOL THIS EVENING...ALLOWING
HUMIDITIES TO INCREASE. THE INCREASE IN HUMIDITY ALONG WITH THE
SOUTHEAST WINDS THAT HAVE DECREASED TO 15 TO 25 MPH...HAVE ALLOWED
FIRE WEATHER CONDITIONS TO IMPROVE. THEREFORE...THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM CDT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 15, 4:00 AM CDT, 13 minutes earlier.

Area forecast discussion, Apr 15, 4:00 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT WED APR 15 2009

.DISCUSSION...

MAIN CONCERNS FOR TODAY WILL BE THE EXTREME FIRE WEATHER CONDITIONS
OVER OUR EASTERN ZONES...AND THE POTENTIAL FOR WIND ADVISORY
CRITERIA THROUGH THE JAMES RIVER VALLEY LATER THIS AFTERNOON. STRONG
SURFACE HIGH PRESSURE AXIS SITUATED FROM EASTERN CANADA BACK INTO
THE MISSISSIPPI VALLEY WILL MAKE LITTLE MOVEMENT EASTWARD
TODAY...AND IN FACT WILL BEGIN TO STRENGTHEN ACROSS THAT REGION
LATER TONIGHT AND TOMORROW. THIS FEATURE...IN CONJUNCTION WITH
DEVELOPING LOW PRESSURE OVER THE ROCKIES...WILL INDUCE A TIGHTENING
PRESSURE GRADIENT ACROSS OUR AREA TODAY. IN RESPONSE...SOUTHEASTERLY
WINDS WILL PICK THROUGH THE DAY ACROSS THE CWA...WITH HIGHEST SPEEDS
OVER THE JAMES RIVER VALLEY.  CONTEMPLATED ISSUING A WIND ADVISORY
FOR THIS AREA...BUT THINK IT MAY BE MARGINAL WITH STRONGEST 925/850
MB WINDS...30 KT AND 50 KTS RESPECTIVELY...NOT OCCURRING UNTIL AFTER
21Z IN OUR FARTHEST SOUTHWESTERN ZONES. IN ADDITION...AN INCREASE IN
HIGH/MID LEVEL CLOUDS OVER THIS AREA THROUGH THE AFTERNOON MAY
INHIBIT MIXING SOMEWHAT. STILL IT WILL BE SOMETHING TO KEEP AN EYE
ON.

CONTINUE TO SEE VERY DRY IN PLACE ACROSS THE UPPER MIDWEST...AND
WHILE WINDS WILL BE OUT OF THE SOUTHEAST TODAY...COULD STILL SEE
SOME OF THIS DRY AIR PUSH OUT OF ITS SOURCE REGION ON A ANTICYCLONIC
LOW LEVEL FLOW...AND MIX DOWN ENOUGH TO KEEP DEWPOINTS IN THE LOWER
TO MID 20S OVER OUR NORTHEASTERN ZONES THIS AFTERNOON. WITH OUR
GOING HIGHS...IN THE MID TO UPPER 60S...THIS WOULD YIELD RH VALUES
IN THE UPPER TEENS TO LOWER 20S IN OUR EAST THIS AFTERNOON. WITH
WINDS OVER THIS AREA PROJECTED TO BE APPROACHING 25 MPH...AND VERY
DRY FUELS...ELECTED TO GO AHEAD AND ISSUE A RED FLAG WARNING FOR OUR
MN AND IA FIRE ZONES WHERE WE CURRENTLY HAVE A FIRE WEATHER WATCH.

CURRENT RADAR SHOWING AN AREA OF RETURNS THROUGH SOUTHERN NEBRASKA
WITH WEAK SHORTWAVE PUSHING THROUGH THAT AREA...THOUGH ONLY A COUPLE
OF TRACE AMOUNTS HAVE BEEN REPORTED WITH THIS ACTIVITY. THIS WAVE
WILL CONTINUE TO PUSH TO THE NORTHEAST THROUGH THE MORNING...THOUGH
EXPECT OUR AREA TO REMAIN PRECIPITATION FREE WITH VERY DRY AIR STILL
IN PLACE ACROSS THE REGION.

BY TONIGHT...WILL BEGIN TO SEE A BETTER CHANCE OF SHOWERS AS LOW
LEVEL MOISTURE INCREASES ON A STRENGTHENING LOW LEVEL JET...AND
ANOTHER PV ANOMALY SWINGS OUT AHEAD OF THE MAIN UPPER LOW BACK IN
THE CENTRAL ROCKIES. AT THIS TIME...STILL APPEARS THAT BEST CHANCE
OF PRECIPITATION WILL BE OVER THE JAMES RIVER VALLEY WHERE FORCING
AND MOISTURE IS BEST. DOES LOOK LIKE THERE WILL BE JUST ENOUGH
ELEVATED INSTABILITY TO NOT RULE OUT A FEW ISOLATED THUNDERSTORMS
OVER THIS AREA BY LATER TONIGHT. KEPT A CHANCE OF SHOWERS AND
ISOLATED THUNDERSTORMS...MAINLY IN OUR WEST THROUGH THURSDAY WITH A
COUPLE MORE WEAK WAVES BEING EJECTED OUT AHEAD OF THE MAIN SYSTEM.
WILL PROBABLY SEE LESS OF A CHANCE ON THURSDAY AFTERNOON AS LOW
LEVEL JET SUPPORT IS LOST AND THE SHORTWAVE PUSHES OFF TO THE
NORTHEAST. STILL A VERY WINDY DAY...WITH TEMPERATURES SLIGHTLY
COOLER THAN TODAYS WITH CLOUD COVER/SHOWERS.

WILL SEE PRECIPITATION INCREASE ONCE AGAIN ON THURSDAY NIGHT AS
ANOTHER DECENT PV ANOMALY TRACKS ACROSS WESTERN SD...AGAIN KEEPING
HIGHEST POPS IN OUR WEST. CONTINUED UNSETTLED FOR FRIDAY AND
SATURDAY AS MAIN UPPER LEVEL LOW FINALLY PUSHES OUT INTO THE CENTRAL
PLAINS. STILL SOME UNCERTAINTY ON SPEED AND TRACK OF THE
FEATURE...WITH INCREASING MODEL DIVERGENCE WITH TIME.  /JM

&&

.AVIATION...
STG SE WNDS 20 TO 30 KTS SPRDG FM W TO E OVER AREA FM 16Z TO 20Z...
THEN DECOUPLING AFT 00Z...BUT REMAINING STG SLY OFF SFC WITH PSBL
LLWS. VFR UNTIL PSBL PATCHY MVFR WITH SCT SHRA/ISOLD TSRA DVLPG WEST
OF I29 FM 06Z TO 12Z THU. /RSR

&&

.FIRE WEATHER...

HAVE ISSUED A RED FLAG WARNING FOR FIRE WX ZONES MNZ900 AND IAZ301
FOR NOON TODAY THROUGH 7 PM THIS EVENING. THIS INCLUDES ALL OF SW
MN...EXTREME NW IA AND THE IA GRTLKS REGION EXTENDING DOWN TOWARD
STORM LAKE IA.  SOUTHEASTERLY SURFACE WINDS WILL INCREASE TODAY IN
RESPONSE TO A TIGHTENING PRESSURE GRADIENT...WITH HIGH PRESSURE TO
THE EAST AND DEVELOPING LOW PRESSURE OVER THE ROCKIES. THEREFORE IN
THE AFOREMENTIONED AREAS...IT IS LIKELY THAT SUSTAINED OR FREQUENT
GUSTS OF 25 MPH WL BE REALIZED...COUPLED WITH RH VALUES FALLING TO
NEAR 20 PERCENT DURING THE AFTERNOON. UNDER THESE
CONDITIONS...CRITICAL FIRE BEHAVIOR WITH RAPID RATES OF SPREAD ARE
POSSIBLE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...RED FLAG WARNING FROM WEDNESDAY AFTERNOON TO WEDNESDAY
     EVENING FOR IAZ301.

MN...RED FLAG WARNING FROM WEDNESDAY AFTERNOON TO WEDNESDAY
     EVENING FOR MNZ900.

NE...NONE.

SD...NONE.

&&
Hazardous weather outlook, Apr 14, 5:35 AM CDT, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT TUE APR 14 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
535 AM CDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR THE FORESEEABLE
FUTURE. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE
DETAILED INFORMATION.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON ACROSS SOUTHWEST MINNESOTA...NORTHWEST
IOWA...EXTREME NORTHEAST NEBRASKA...AND SOUTHEAST SOUTH DAKOTA.
LOW RELATIVELY HUMIDITIES AND DRY DORMANT GRASSES WILL PRODUCE
CONDITIONS
FAVORABLE FOR RAPID FIRE GROWTH TODAY. OUTDOOR BURNING IS
NOT RECOMMENDED.

HIGH TO VERY HIGH FIRE DANGER WILL CONTINUE ACROSS SOUTHEAST
SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA ON WEDNESDAY...WHILE
EXTREME FIRE DANGER WILL EXIST OVER SOUTHWEST MINNESOTA AND MUCH
OF NORTHWEST IOWA. STRONG SOUTHEASTERLY WINDS WILL PRODUCE IDEAL
CONDITIONS FOR	 RAPIDLY SPREADING WILDFIRES WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS BEGINNING
LATE WEDNESDAY AFTERNOON OVER CENTRAL SOUTH DAKOTA...AND
SPREADING EAST OVERNIGHT. THE BEST CHANCES FOR THUNDERSTORM
ACTIVITY WILL REMAIN ACROSS SOUTH CENTRAL WEDNESDAY NIGHT...BUT
COULD REACH AS FAR EAST AS HIGHWAY 81 BY THURSDAY MORNING. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

Nearby

Red Flag Warnings in Minnesota, 2009Red Flag Warnings in Iowa, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.